Alabama, 2013

Damaging Winds in Alabama, June 17, 2013

June 17, 2013 · NWS MOB · 2 events in 2 counties and zones

Thunderstorms developed across southwest Alabama and produced high winds that caused damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms developed across southwest Alabama and produced high winds that caused damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 17, 12:20 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 17, 12:20 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATE...
NATIONAL WEATHER SERVICE MOBILE AL
120 PM CDT MON JUN 17 2013

.AVIATION UPDATE...VFR TO MVFR CONDITIONS THROUGH 12Z TUE. SCT TO
BKN CEILINGS RANGING FROM 2.5KFT TO 6KFT THROUGH ABOUT 04Z TUE
FOLLOWED BY SCT CEILINGS AROUND 5KFT THROUGH 09Z TUES THEN SCT TO
BKN CEILINGS AROUND 2.5KFT THROUGH 12Z TUE. WINDS WILL BE SOUTHWEST
10 TO 15 KNOTS WITH SLIGHTLY HIGHER GUSTS THROUGH 00Z TUES
DIMINISHING TO 3 TO 5 KNOTS OVERNIGHT AND EARLY TUE MORNING. HIGHER
WINDS WILL BE IN AND AROUND SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH THIS EVENING BECOMING MOSTLY ISOLATED OVERNIGHT. EXPECT
BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS JUST TO THE NORTH OF
ALL TERMINAL MOSTLY THIS THE AFTERNOON CONTINUING THROUGH MID TO
LATE EVENING. 32/EE

&&

.SHORT TERM [TODAY AND TONIGHT]...UPPER AIR MAP ANALYSIS THIS MORNING
SHOWS AN EAST TO WEST ORIENTED MID LEVEL RIDGE STRETCHED OUT FROM THE
BAHAMAS...ACROSS THE GULF INTO TEXAS. TO THE NORTH OF THE GULF RIDGE
AXIS...A BROAD TROF EXISTS OVER THE EASTERN US. A FAIRLY CLOUDY
REPRESENTATION OVER THE SOUTHERN STATES OBSERVED ON SATELLITE WITH
POCKETS OF COLDER CLOUD TOPS => ISOLATED TO SCATTERED SHOWERS/STORMS
PROPAGATING EASTWARD. RADAR SHOWS ISOLATED SHOWERS OVER THE AREA
FORMING WITHIN AN AREA OF WEAK SOUTHWESTERLY ISENTROPIC LIFT. A MUCH
MORE ORGANIZED CONVECTIVE SYSTEM/CONCENTRATED LIGHTNING ACTIVITY
OVER OKLAHOMA AND NORTHERN TEXAS WAS DROPPING SOUTHEAST AT 30 TO 35
KNOTS EARLY THIS MORNING. MORE ON THIS FOLLOWING. THE WEST NORTHWEST
FLOW ALOFT WILL CONTAIN A SERIES OF MID LEVEL IMPULSES THAT WILL
TRACK EASTWARD ACROSS THE FORECAST AREA TODAY AND TONIGHT. LIFT
ASSOCIATED WITH THESE FEATURES COMBINED WITH PRECIPITABLE WATERS
RANGING FROM 1.75 TO 2 INCHES (ABOUT 120 TO 140% OF NORMAL)...SETS
THE STAGE FOR INCREASED COVERAGES OF SHOWERS AND STORMS DURING THE
COURSE OF THE DAY. FORECAST EXTRAPOLATION OF LEADING EDGE OF
ORGANIZED CONVECTIVE COMPLEX OVER OKLAHOMA IS PROGGED TO SEND
AN OUTFLOW BOUNDARY ACROSS THE INTERIOR BY MID TO LATE AFTERNOON.
THUS...FORECASTERS ANTICIPATE A BETTER FOCUS FOR ADDITIONAL
AFTERNOON STORM DEVELOPMENT => BECOMING NUMEROUS OVER THE NORTHERN
ZONES. OTHERWISE...SCATTERED STORMS EXPECTED. SOME OF THE STORMS
COULD VERY WELL CONTAIN BRIEF STRONG WIND GUSTS FROM 45 TO 55
MPH...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINS. ALTHOUGH THE RISK
OF SEVERE WEATHER IS LOW...AN ISOLATED OCCURRENCE CANNOT BE RULED
OUT WITH THE MAIN THREAT BEING DAMAGING WINDS. ISOLATED TO SCATTERED
NIGHTTIME STORMS WILL CONTINUE IN THE FORECAST AS LITTLE CHANGE SEEN
IN THE OBSERVED HIGH LEVEL FLOW...EASTWARD PASSAGE OF MID LEVEL
IMPULSES AND DEEP LAYER MOISTURE. BEFORE STORMS GET GOING...DAYTIME
HIGHS FORECAST IN THE LOWER 90S OVER THE INTERIOR...TO UPPER 80S TO
NEAR 90 COAST. OVERNIGHT LOWS LOOK TO RANGE FROM AROUND 73 INTERIOR
TO UPPER 70S COAST. /10

A PRELIMINARY ASSESSMENT OF THIS AFTERNOON'S WET MICROBURST RISK IS
MODERATE.

[TUESDAY THROUGH WEDNESDAY NIGHT]...AN ELONGATED WEST-EAST
ORIENTATED UPPER RIDGE WILL REMAIN OVER THE CENTRAL GULF WHILE A
BROAD UPPER TROUGH OVER THE DEEP SOUTH BECOMES SLIGHTLY MORE
AMPLIFIED. A SURFACE RIDGE OVER THE NORTHERN GULF WILL PERSIST
THROUGH THE SHORT TERM. THIS SURFACE RIDGE WILL KEEP THE FORECAST
AREA UNDER A LIGHT SOUTHWESTERLY WIND FLOW THROUGH TUESDAY NIGHT...
FOLLOWED BY A LIGHT WESTERLY TO NORTHWESTERLY WIND FLOW ON WEDNESDAY
AS A SURFACE BOUNDARY SETTLES IN FROM THE NORTH. A SERIES OF UPPER
LEVEL SHORTWAVES AND DISTURBANCES WILL TRAVERSE THE FORECAST AREA
BOTH DAYS AND BRING GENERAL SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS.

NEAR NORMAL TEMPERATURES WILL OCCUR BOTH DAYS WITH HIGHS INLAND
AREAS IN THE LOWER 90S...WITH UPPER 80S ALONG THE IMMEDIATE COAST.
LOWS BOTH TUESDAY AND WEDNESDAY NIGHTS WILL RANGE FROM 69 TO 73
DEGREES INLAND AREAS WITH MID 70S ALONG THE IMMEDIATE COAST. /22

&&

.LONG TERM [THURSDAY THROUGH MONDAY]...THE UPPER LEVEL TROUGH OR
AREA OF WEAKNESS WILL REMAIN STRADDLED OVER THE NORTHERN GULF REGION
THROUGH THE UPCOMING WEEKEND...WITH NUMEROUS WEAK UPPER LEVEL
DISTURBANCES AFFECT THE AREA. THE SURFACE RIDGE ACROSS THE NORTHERN
GULF WILL REBUILD OVER THE SOUTHEAST STATES BY THE END OF THE WEEK.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY
IN THE EXTENDED...MAINLY DURING TIMES OF HIGHEST INSTABILITY.
TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL THROUGH THE EXTENDED WITH
HIGHS INLAND AREAS RANGING FROM 90 TO 95 DEGREES...WITH UPPER 80S AT
THE BEACHES. MAXIMUM HEAT INDICES EACH AFTERNOON WILL BE IN THE MID
90S. LOWS EACH NIGHT WILL RANGE FROM 68 TO 73 DEGREES INLAND AREAS
WITH MID 70S ALONG THE IMMEDIATE COAST. /22

&&

.AVIATION [17.12 KMOB/KBFM/KPNS TAF ISSUANCE]...SATELLITE AND
OBSERVATIONS SHOW VARIABLE CLOUD BASES WITH A MAJORITY OF LOWEST
BASES ABOVE 3 KFT. SCATTERED DAYTIME TSRA LOOK TO LOWER BASES AND
VSBY TO MVFR CATEGORIES AT TIMES. BRIEF STRONG WIND GUSTS IN AND NEAR
STORMS. AWAY FROM INFLUENCE OF STORMS...LIGHT SOUTHWEST FLOW THIS
MORNING BECOMES 8 TO 12 KNOTS WITH OCCASIONAL GUSTS AROUND 16 KNOTS
THROUGH THE DAY. /10

&&

.MARINE...WESTWARD EXTENSION OF WESTERN ATLANTIC SURFACE HIGH INTO
THE MID GULF...MAINTAINS A WEST TO SOUTHWEST COMPONENT OF FLOW INTO
THURSDAY. PREVAILING WIND SPEEDS...DISCOUNTING ANY GUSTS...GENERALLY
IN THE 10 TO 15 KNOT RANGE THROUGH THE FIRST HALF OF THE WEEK BEFORE
LOWERING TO 10 KNOTS OR LESS LATTER HALF OF THE WEEK. SEAS MOSTLY
AROUND 2 FEET THROUGH MID WEEK. WINDS AND SEAS WILL BE LOCALLY HIGHER
IN AND NEAR ISOLATED TO SCATTERED MARINE STORMS. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      90  74  91  73  89 /  50  20  30  30  50
PENSACOLA   90  77  89  76  89 /  50  20  30  20  50
DESTIN      88  78  88  76  87 /  40  20  30  20  40
EVERGREEN   92  73  92  70  90 /  60  30  50  60  50
WAYNESBORO  92  72  91  70  90 /  60  30  50  60  40
CAMDEN      92  73  91  70  90 /  60  30  50  60  40
CRESTVIEW   91  73  92  71  91 /  50  30  30  30  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.

&&
Hazardous weather outlook, Jun 17, 12:28 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
128 PM CDT MON JUN 17 2013

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-181830-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
128 PM CDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON THROUGH NOON TUESDAY

SHOWERS AND THUNDERSTORMS HAVE BEEN STEADILY INCREASING THIS
AFTERNOON. THERE IS A SLIGHT RISK A FEW OF THESE STORMS COULD BRING
GUSTS APPROACHING OR EXCEEDING 55 MPH AS WELL AS FREQUENT LIGHTNING
AND POSSIBLE HAIL. HIGHEST RISK LIES NORTH OF US 84 AND WEST OF I-65.

...THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG AREA BEACHES...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS MAY BE NEEDED
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UPPER LOW PRESSURE TROUGH OVER THE SOUTHEAST US WILL SEND UPPER
LEVEL DISTURBANCES EASTWARD ACROSS THE REGION. THIS WILL BRING
SCATTERED TO NUMEROUS MAINLY DAYTIME SHOWERS AND THUNDERSTORMS
THROUGH THE WEEK. SOME COULD BRING STRONG GUSTY WIND...HEAVY
RAIN...FREQUENT LIGHTNING...AND SMALL HAIL.

...THERE IS A MODERATE RISK OF RIP CURRENTS TUESDAY ALONG AREA
BEACHES...

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SUNDAY.

GMZ630>635-650-655-670-675-181830-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
128 PM CDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL WATERS
OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...THIS AFTERNOON THROUGH NOON TUESDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED THIS
AFTERNOON. SOME COULD BRING STRONG GUSTY WINDS AND HIGH STEEP SEAS
AS WELL AS FREQUENT LIGHTNING AND HEAVY RAIN RESTRICTING VISIBILITY
TO LESS THAN A MILE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THROUGH THE WEEK WITH
A FEW BRINGING STRONG GUSTY WINDS AND HIGH STEEP SEAS AS WELL AS
FREQUENT LIGHTNING AND HEAVY RAIN RESTRICTING VISIBILITY TO LESS THAN
A MILE.

In the hours before

Special weather statement, Jun 17, 12:23 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
123 PM CDT MON JUN 17 2013

ALZ057-058-171900-
BUTLER AL-CRENSHAW AL-
123 PM CDT MON JUN 17 2013

...A STRONG THUNDERSTORM WILL AFFECT BUTLER AND CRENSHAW COUNTIES IN
SOUTHWEST ALABAMA THROUGH 200 PM CDT...

AT 120 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
GREENVILLE...OR 7 MILES EAST OF GEORGIANA...MOVING NORTHEAST AT 20
MPH.

* LOCATIONS IMPACTED INCLUDE...
  RUTLEDGE...           LUVERNE...

DOPPLER RADAR INDICATES THIS STORM CONTINUES TO STRENGTHEN AS IT
MOVES NORTHEAST ACROSS EASTERN BUTLER COUNTY INTO CRENSHAW COUNTY.

A PRIMARY THREAT FROM THIS STORM IS FREQUENT LIGHTNING.  IF
CAUGHT OUTDOORS...DO NOT TAKE SHELTER UNDER TREES.  STAY AWAY FROM
HIGH OBJECTS SUCH AS ANTENNAS AND POWERLINES.  STAY AWAY FROM
FENCES. MOVE INDOORS OR TO A NON-CONVERTIBLE AUTOMOBILE AS SOON AS
POSSIBLE. WHILE INDOORS...STAY AWAY FROM WINDOWS AND EXTERIOR DOORS.
AVOID USING CORDED TELEPHONES.

THIS STORM IS ALSO CAPABLE OF PRODUCING SUDDEN WIND GUSTS UP TO 50
MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW
AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS
PASSED.

SMALL HAIL TO THE SIZE OF DIMES IS ALSO POSSIBLE WITH THIS STORM.

&&
Special weather statement, Jun 17, 1:35 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
235 PM CDT MON JUN 17 2013

ALZ053>055-172015-
MONROE AL-WILCOX AL-CLARKE AL-
235 PM CDT MON JUN 17 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN
CLARKE...WILCOX...AND NORTHERN MONROE COUNTIES IN SOUTHWEST ALABAMA
THROUGH 315 PM CDT...

AT 231 PM CDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM 20
MILES NORTH OF CAMDEN TO 7 MILES NORTHEAST OF GROVE HILL...AND WAS
MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BOYKIN...             YELLOW BLUFF...       PINE HILL...
  CATHERINE...          CAMDEN...             THOMASVILLE...
  FULTON...             VREDENBURGH...

A PRIMARY THREAT FROM THESE STORMS IS FREQUENT LIGHTNING.  IF CAUGHT
OUTDOORS...DO NOT TAKE SHELTER UNDER TREES.  STAY AWAY FROM HIGH
OBJECTS SUCH AS ANTENNAS AND POWERLINES.  STAY AWAY FROM FENCES.
MOVE INDOORS OR TO A NON-CONVERTIBLE AUTOMOBILE AS SOON AS POSSIBLE.
WHILE INDOORS...STAY AWAY FROM WINDOWS AND EXTERIOR DOORS. AVOID
USING CORDED TELEPHONES.

THESE STORMS ARE ALSO CAPABLE OF PRODUCING SUDDEN WIND GUSTS UP TO
50 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW
AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THE STORMS HAVE
PASSED.

SMALL HAIL TO THE SIZE OF DIMES IS ALSO POSSIBLE WITH THESE STORMS.

&&

The radar

The Birmingham radar (KBMX), 132 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilcox

When
June 17, 1:48 PM CST to 1:50 PM CST
Where
Wilcox County, Millers Ferry
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
32.100, -87.370

Winds estimated at 60 mph downed a tree and several limbs.

Thunderstorm Wind, Conecuh

When
June 17, 3:45 PM CST to 3:47 PM CST
Where
Conecuh County, 4 mi N of Evergreen
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.488, -86.970

Winds estimated at 65 mph knocked down several trees and limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465606, 465604.